Apply Now
RSS Feed Print
Is mom declining or drugged?
Worried about mom
Posted: Friday, November 19, 2021 9:13 PM
Joined: 5/23/2019
Posts: 18


Mom (vascular dementia) was having hallucinations, anxiety and agitation - which seems to have eased up since she started Depakote and Exelon.  The problem is now every time I visit her at memory care she is either sitting up straight in a chair asleep, leaning over her walker sound asleep or sitting in a corner staring. This is not my mom. She has always held conversations (although usually bitter)  and been very talkative.  Now all of a sudden she cannot hold a conversation, when I visit she will answer my questions and the rest of the time is just staring.  She is not confrontational anymore but back to her loving self. She never asks about what’s going on in my life anymore, how my boys are… who she absolutely loves… nothing. My question is… how do I know if the medicine dosages may be too high or if my lo is just declining that quickly.  Or is this the way things are now… and the trade-off for not having hallucinations is that she will have lost her entire personality? Just don’t understand how we figure these things out?   Please help if any of you have had any similar experiences.
King Boo
Posted: Friday, November 19, 2021 10:06 PM
Joined: 1/9/2012
Posts: 3545


A Geriatric Psychiatrist MD is the medical professional I would have prescribe this class of medications for my LO.    For my peace of mind - this is their wheelhouse.
mommyandme (m&m)
Posted: Saturday, November 20, 2021 12:43 PM
Joined: 2/16/2020
Posts: 283


My mom hasn’t asked about how I am or my children for over a year.  For us it has to do with the progression of the disease.  My mother is not medicated with those same types of drugs though and isn’t overly drowsy.  She’s got AD at 6e.  

It’s so hard to know “what comes first, the chicken or the egg?”

Sending peaceful thoughts your way.


jfkoc
Posted: Saturday, November 20, 2021 2:16 PM
Joined: 12/4/2011
Posts: 20263


Your concern and questioning is certainly understood. Please go over all prescribed and OTC meds she is taking lookinf for side effects and interaction. I use drugs.com for this but there are other online sites.
If this is indeed all of a sudden you will want to get a test for UTI +culture as well as checking for any other possible illness.
 Have a chat with the person who is prescribing.

Gogo’s carer
Posted: Tuesday, November 23, 2021 9:15 AM
Joined: 10/15/2021
Posts: 6


I went through that with my mom.  I wish I had joined this forum sooner.  it turns out in my mom's case, it was the progression of the VD and decline in her health.  We're now at end stage, she could transition any moment.  But like the others have posted, check with your doctor so that you can better support her.  Wishing you all the best.
 
× Close Menu